Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 326, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 13, 2011, 9:26 PM CDT for Russell County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2011, 9:26 PM CDT (02:26 UTC)
- Expired
- Jul 13, 2011, 9:59 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
120
WUUS53 KICT 140226
SVRICT
KSC167-140315-
/O.NEW.KICT.SV.W.0326.110714T0226Z-110714T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CDT WED JUL 13 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 1015 PM CDT
* AT 920 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND WINDS AROUND 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM PARADISE TO GORHAM...AND
MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...LURAY...BUNKER HILL...WALDO AND RUSSELL AIRPORT.
LAT...LON 3905 9904 3908 9905 3913 9904 3914 9904
3914 9854 3882 9864 3886 9905 3905 9905
TIME...MOT...LOC 0225Z 269DEG 24KT 3912 9889 3894 9901
WIND...HAIL 60MPH 1.00IN
$$
KLEINSASSER2 follow-up statements
186
WWUS53 KICT 140245
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT WED JUL 13 2011
KSC167-140315-
/O.CON.KICT.SV.W.0326.000000T0000Z-110714T0315Z/
RUSSELL KS-
945 PM CDT WED JUL 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
RUSSELL COUNTY UNTIL 1015 PM CDT...
AT 938 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS UP TO 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
PARADISE...TO 5 MILES NORTHEAST OF GORHAM...MOVING EAST AT 30 MPH.
PEA TO DIME SIZE HAIL MAY ALSO ACCOMPANY THESE WINDS.
LOCATIONS IMPACTED INCLUDE...
RUSSELL...LURAY...BUNKER HILL...WALDO AND RUSSELL AIRPORT.
THESE STORMS APPEAR TO BE WEAKENING...SO THE WARNING MAY BE
CANCELED EARLY.
LAT...LON 3905 9904 3908 9905 3913 9904 3914 9904
3914 9854 3882 9864 3886 9905 3905 9905
TIME...MOT...LOC 0243Z 262DEG 16KT 3914 9884 3896 9896
WIND...HAIL 60MPH 0.75IN
$$
KLEINSASSER064
WWUS53 KICT 140259
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT WED JUL 13 2011
KSC167-140309-
/O.CAN.KICT.SV.W.0326.000000T0000Z-110714T0315Z/
RUSSELL KS-
959 PM CDT WED JUL 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...GUSTY WINDS WILL STILL BE POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3905 9904 3908 9905 3913 9904 3914 9904
3914 9854 3882 9864 3886 9905 3905 9905
TIME...MOT...LOC 0259Z 262DEG 16KT 3915 9875 3897 9887
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:06 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 13, 6:06 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 606 PM CDT WED JUL 13 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THUNDERSTORMS OVER NORTHWEST KS HAVE FORMED ALONG A CONVERGENCE BOUNDARY. THIS ACTIVITY SHOULD CONTINUE TO PROPAGATE EASTWARD THIS EVENING GIVEN WEAK ISENTROPIC LIFT AND UPSLOPE FLOW. THIS ACTIVITY COULD AFFECT RSL AND POSSIBLY SLN TAF SITES. STORMS OVER NORTHWEST OKLAHOMA COULD POSSIBLY MAKE IT INTO SOUTH CENTRAL KS...SOUTHWEST OF ICT THIS EVENING VIA OUTFLOW INTERACTIONS. AT THIS TIME WILL CARRY VCTS AT RSL AND SLN AND LEAVE TS MENTION OUT OF OTHER SITES. MOIST SOUTHEASTERLY BOUNDARY LAYER FLOW COULD YIELD SOME EARLY MORNING MVFR VSBYS/CIGS ALTHOUGH CONFIDENCE IS NOT HIGH EXCEPT AT CNU. JMC && .PREV DISCUSSION... /ISSUED 256 PM CDT WED JUL 13 2011/ DISCUSSION... MAIN FORECAST CHALLENGES ARE CONVECTIVE TRENDS THIS EVENING WITH ATTENTION TURNING BACK TO INTENSE HEAT FOR THE END OF THE WEEK THROUGH AT LEAST WED. SYNOPSIS: THE UPPER IMPULSE THAT BROUGHT THE CONVECTION OVER SOUTH CENTRAL AND EASTERN KS YESTERDAY IS NOW SITUATED OVER THE OZARK REGION. MEANWHILE A MUCH MORE PRONOUNCED SHORTWAVE CONTINUES TO CHURN OVER THE PACIFIC NW. WATER VAPOR IMAGERY ALSO SHOWS A SUBTROPICAL MOISTURE PLUME EXTENDING THROUGH WEST TX AND INTO WEST-CENTRAL KS. AT THE SURFACE THE COLD FRONT THAT HAS BEEN LINGERING ACROSS NORTHERN KS IS NOW STARTING TO SLOWLY LIFT NORTH AND STRETCHES FROM NW KS INTO NORTHERN MO. TONIGHT-THU: CURRENT THINKING IS THAT CONVECTION WILL DEVELOP THIS AFTERNOON OVER EASTERN CO/WESTERN KS AND DOWN INTO THE TX PANHANDLE MAINLY DUE TO UPSLOPE PROCESSES ALONG WITH BEING POSITIONED UNDER THE MID/UPPER LEVEL MOISTURE PLUME. FEEL THE MOST WIDESPREAD ACTIVITY WILL BE OVER NW KS/SW NE WHICH WILL BE CLOSER TO THE FRONT AND ALSO CLOSER TO SOME WEAK UPPER SUPPORT. THERE IS SOME MODEL AGREEMENT THAT ISENTROPIC LIFT ALONG THE 315K SURFACE AND MOISTURE TRANSPORT IN THE 850-700MB LAYER WILL SPREAD OVER NW/NORTH CENTRAL KS THIS EVENING. THIS SHOULD ALLOW THE ACTIVITY THAT DEVELOPS OVER NW KS TO PUSH EAST...POSSIBLY AFFECTING OUR CENTRAL KS COUNTIES. OVER EASTERN KS IT'S STARTING TO LOOK LIKE SUBSIDENCE BEHIND THE DEPARTING WEAK IMPULSE MAYBE ENOUGH TO LIMIT WIDESPREAD CONVECTION THIS EVENING. FOR THUR UPPER RIDGING WILL START TO STRENGTHEN OVER THE SOUTHERN PLAINS WHICH WILL BECOME THE PREVAILING PATTERN THROUGH THE WEEKEND. DID HOLD ONTO SOME SMALL PRECIP CHANCES OVER THE EASTERN FRINGES OF FORECAST AREA WHERE LOWER CAPPING AND INCREASED LOW LEVEL MOISTURE MAY LEAD TO A FEW DIURNALLY DRIVEN STORMS. IN ADDITION WEAK UPPER DIFFLUENCE MAY HELP TO PROMOTE SOME OF THIS ACTIVITY. A WARMING TREND WILL ALSO COMMENCE ON THU. HOWEVER CONSIDERING HOW TEMPS ARE DOING TODAY...HAVE LOWERED MAXES A FEW DEGREES. THEREFORE AM FAIRLY CONFIDENT WE WILL NOT BE DEALING WITH ANY HEAT HEADLINES FOR THU. FRI-WED: THE MAIN THEME THROUGH THESE PERIODS WILL BE A RETURN TO SCORCHING HEAT. MODELS HAVE BEEN IN VERY GOOD AGREEMENT OVER THE LAST SEVERAL DAYS IN BUILDING-IN A VERY IMPRESSIVE UPPER RIDGE OVER THE SOUTHERN/CENTRAL PLAINS. THIS WILL ALLOW TEMPS TO WARM A FEW DEGREES EACH DAY WITH WIDESPREAD 100S LIKELY BY THE WEEKEND. AT THIS POINT IT LOOKS LIKELY WE WILL RETURN TO THE HEAT HEADLINE BUSINESS BY THE WEEKEND. THERE DOES NOT APPEAR TO BE ANY RELIEF FROM THE HEAT THROUGH AT LEAST WED AS THE PATTERN CHANGES VERY LITTLE. THE NEXT FEATURE TO WATCH FOR A POTENTIAL COOL DOWN WILL BE AN UPPER WAVE THAT WILL TRY TO TOP THE NORTHERN ROCKIES TOWARD THE END OF NEXT WEEK. HOWEVER AT THIS POINT THERE IS QUITE A BIT OF MODEL UNCERTAINTY REGARDING THIS FEATURE. LAWSON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN UPPER LEVEL LOW WHICH LED TO SCATTERED SHOWERS IN SOUTHEAST KS OVERNIGHT...HAS SLOWLY MOVED EAST OF THE AREA. REMNANT MID LEVEL MOISTURE COULD LEAD TO ANOTHER CHANCE OF SHOWERS AND POSSIBLE TSRA...ACROSS SOUTHEAST KS THIS AFTERNOON...SO HAVE INSERTED A CB DESCRIPTOR FOR THIS CHANCE...AS THINK THE TSRA CHANCE WILL BE MORE ISOLATED THIS AFTERNOON. THE REST OF THE AREA WILL SEE VFR CONDITIONS UNTIL 12Z/THU....WHEN SHORT TERM MODELS SHOW SOME LOW LEVEL MOISTURE LEADING TO AN MVFR CLOUD DECK ACROSS PORTIONS OF SOUTH CENTRAL KS. SO WILL INSERT A MENTION OF THIS MVFR CEILING IN THE KICT/KHUT TAFS FOR THE 12-15Z/THU TIME FRAME. MORNING SUN ON THU WILL BURN OFF THIS MVFR CEILING BY MID MORNING THU. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 99 76 102 / 20 10 10 10 HUTCHINSON 75 99 76 103 / 20 10 10 10 NEWTON 74 98 76 102 / 20 20 10 10 ELDORADO 74 97 75 101 / 20 20 10 10 WINFIELD-KWLD 76 99 76 101 / 20 10 10 10 RUSSELL 72 99 74 102 / 30 10 10 10 GREAT BEND 73 100 74 104 / 30 10 10 10 SALINA 74 98 76 102 / 30 20 10 10 MCPHERSON 74 98 76 102 / 20 10 10 10 COFFEYVILLE 74 95 74 99 / 20 20 10 10 CHANUTE 73 94 74 97 / 20 20 10 10 IOLA 73 94 74 97 / 20 20 10 10 PARSONS-KPPF 74 95 74 99 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 13, 8:04 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 804 PM CDT WED JUL 13 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 804 PM CDT WED JUL 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE EASTWARD ACROSS A PORTION OF CENTRAL KANSAS THIS EVENING...MAINLY ALONG AND NORTHWEST OF A GREAT BEND TO SALINA LINE. DAMAGING WINDS AND HAIL TO NICKEL SIZE WILL BE THE MAIN THREATS. AN ISOLATED STRONG THUNDERSTORM CANNOT BE RULED OUT TONIGHT ACROSS THE REMAINDER OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. WIND GUSTS TO 50 MPH WILL BE THE MAIN THREAT FROM ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTHEAST KANSAS ON THURSDAY WHERE GUSTS AROUND 50 MPH MAY OCCUR. ON THURSDAY AFTERNOON HEAT INDICES OF 100 TO 105 ARE LIKELY WITH THE HIGHER INDICES FOUND NEAR THE OKLAHOMA BORDER. DANGEROUS HEAT WILL GRIP THE REGION FROM FRIDAY THROUGH TUESDAY AS AFTERNOON HEAT INDICES REACH 105 TO 110 IN MOST AREAS. THEREFORE ONE SHOULD LISTEN FOR POSSIBLE EXCESSIVE HEAT WARNINGS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ALONG AND NORTHWEST OF A GREAT BEND TO SALINA LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Jul 13, 9:06 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 906 PM CDT WED JUL 13 2011 KSZ032-140245- RUSSELL- 906 PM CDT WED JUL 13 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST RUSSELL COUNTY... AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS OVER NORTHEAST ELLIS COUNTY...ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF NATOMA...TO 6 MILES NORTH OF VICTORIA...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:30 AM CDT | Excessive Heat Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 23 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.